Alert archive / Montana / Flash Flood Warnings in 2013
Flash Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 11, 2013, 4:18 PM MDT for Blaine County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2013, 4:18 PM MDT (22:18 UTC)
- Expired
- Jun 11, 2013, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 147 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
660
WGUS55 KTFX 112218
FFWTFX
MTC005-120115-
/O.NEW.KTFX.FF.W.0001.130611T2218Z-130612T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT TUE JUN 11 2013
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 715 PM MDT
* AT 404 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM THUNDERSTORMS OVER THE LITTLE ROCKIES. WATER IS REPORTED OVER
SOME ROADS.
* LOCATIONS IN THE WARNING INCLUDE HAYS AND LODGEPOLE.
RADAR ESTIMATED RAINFALL AMOUNTS OF 3 TO 4 INCHES HAVE ALREADY
FALLEN OVER THE WARNED AREA.
ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE HALF INCH ARE POSSIBLE
THROUGH 700 PM MDT OVER THE WARNED AREA. STREAMS AND CREEKS RUNNING
NORTH AND WEST OUT OF THE LITTLE ROCKIES COULD RISE RAPIDLY...
INCLUDING LITTLE PEOPLES CREEK AND LODGEPOLE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4797 10844 4798 10860 4792 10864 4791 10870
4791 10877 4809 10884 4816 10866 4816 10843
4809 10842 4798 10842
$$
NL1 follow-up statement
000
WGUS75 KTFX 120110
FFSTFX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
710 PM MDT TUE JUN 11 2013
MTC005-120116-
/O.EXP.KTFX.FF.W.0001.000000T0000Z-130612T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE MT-
710 PM MDT TUE JUN 11 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT FOR SOUTHEASTERN
BLAINE COUNTY...
LIGHT SHOWERS REMAIN IN THE AREA...HOWEVER...WATER HAS RECEDED IN
MOST LOCATIONS. SOME CREEKS AND STREAMS WILL REMAIN HIGH DUE TO THE
HEAVY RAINFALL EARLIER THIS AFTERNOON.
LAT...LON 4797 10844 4798 10860 4792 10864 4791 10870
4791 10877 4809 10884 4816 10866 4816 10843
4809 10842 4798 10842
$$
NLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:04 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 11, 3:04 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 304 PM MDT Tue Jun 11 2013 .DISCUSSION... Tonight through Friday...Current radar shows thunderstorms throughout most of the area. Expect this trend to continue for much of the short term period. Upper-level low off the PacNW coast will dominate the weather pattern through Friday...bringing ample energy and moisture to MT. This combined with strong instability...including cape...LIs...and bulk shear...have placed much of the CWA in a SPC slight risk for Wednesday. Expect similar conditions...or even stronger conditions for Thursday for the NE portion of the CWA. Main threats will be localized heavy downpours, along with hail and strong outflow winds. Brief periods of heavy rainfall today...storm training...and burn scar concerns led to the issuance of a couple of flash flood watches. Will need to continue to monitor hydro concerns for the rest of the short term. High temperatures through Friday will remain close...or just below seasonal values of the low 70s. Mercer Friday night through Wednesday...High confidence in the long term forecast as models remain in excellent agreement throughout the long term forecast. Unstable flow over the region will continue into Friday night. Showers and scattered thunderstorms look likely across Central Montana during this period. Precipitation details vary but most of Central Montana looks to see some rain. The main trough will lift to the northeast into Southern Canada early Saturday leaving a nice weekend in its wake. High pressure will build back in from the southeast Saturday before breaking down ahead of a large low pressure system approaching the Pacific coast Monday. Expect Monday and Tuesday to return to somewhat unstable conditions with periods of showers and thunderstorms possible. Cooler air will remain for Thursday and Friday before warming back up Saturday and next week. Winds look to remain mostly light with afternoon breeziness. Friday still looks to see the strongest winds with gusts into the 30 MPH range looking possible across portions of Central Montana. && .AVIATION... Updated 1800Z. Scattered showers and thunderstorms developed this morning southeast of a line from KHVR to KHLN. Thunderstorms will continue to develop this afternoon at most TAF sites with the exception of KCTB where only isolated showers are possible. Thunderstorms that develop this afternoon may contain frequent cloud-to-ground lightning, small hail and gusty winds up to 40kts. CIGS have lowered to MVFR this morning at KLWT and will remain at MVFR as low-level moisture continues to increase. While VFR conditions are primarily expected for the remainder of the TAF sites, CIGS/VIS may briefly lower to MVFR/IFR in and near heavier showers and thunderstorms this afternoon. Thunderstorm activity will diminish this evening after 02Z. Some fog may develop at KHVR later tonight if skies clear so have added VCFG, however for other TAF sites in the forecast area confidence at this time was not high enough to include VCFG but will continue to monitor. MLV && .HYDROLOGY... Flood waters continue to slowly recede over portions of central and north central MT thanks to current stretch of dry conditions. Point flood warnings remain in effect for the Big Sandy Creek near Havre and Clear Creek near Chinook. Will be keeping close eye on all creeks/streams in Chouteau/Hill/Blaine/Fergus as thunderstorms expected on Wed and Thurs have potential to produce locally heavy rainfall that may temporarily reverse current decreases in water levels, leading to additional flooding later this week. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 68 48 71 48 / 60 60 60 60 CTB 65 46 70 46 / 40 40 50 50 HLN 73 49 74 48 / 70 60 60 60 BZN 75 46 76 44 / 70 50 60 50 WEY 73 39 70 38 / 50 40 50 40 DLN 77 47 74 46 / 70 40 50 50 HVR 68 49 75 52 / 70 60 60 70 LWT 67 48 71 49 / 80 80 60 60 && .TFX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH until 9 PM MDT this evening Blaine...Fergus... Judith Basin. FLASH FLOOD WATCH until 9 PM MDT this evening Gallatin. Flood Warning until further notice for Big Sandy Creek near Havre, Clear Creek near Chinook. && SHORT TERM...MERCER LONG TERM...MERCER AVIATION...MLV weather.gov/greatfalls
Hazardous weather outlook, Jun 11, 4:52 AM MDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 452 AM MDT TUE JUN 11 2013 MTZ011-047-121100- HILL-BLAINE- 452 AM MDT TUE JUN 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT LOCAL FLOOD WARNINGS CONTINUE FOR CLEAR CREEK NEAR CHINOOK AND BIG SANDY CREEK NEAR HAVRE. OTHER STREAMS AND CREEKS REMAIN HIGH OR OUT OF THEIR BANKS IN SEVERAL LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. POTENTIAL IS INCREASING FOR STRONG TO SEVERE STORMS ON WEDNESDAY...SOME OF WHICH WILL BRING HAIL...STRONG OUTFLOW WINDS...AND HEAVY RAINFALL THAT MAY CAUSE LOCAL STREAMS AND CREEKS TO RISE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ013-044-045-051-121100- CHOUTEAU-TOOLE-LIBERTY-FERGUS- 452 AM MDT TUE JUN 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. POTENTIAL IS INCREASING FOR STRONG TO SEVERE STORMS ON WEDNESDAY...SOME OF WHICH WILL BRING HAIL...STRONG OUTFLOW WINDS...AND HEAVY RAINFALL THAT MAY CAUSE LOCAL STREAMS AND CREEKS TO RISE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ010-012-046-049-050-053>055-121100- EASTERN GLACIER-CASCADE-EASTERN PONDERA-EASTERN TETON- JUDITH BASIN-BROADWATER-MEAGHER-GALLATIN- 452 AM MDT TUE JUN 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. POTENTIAL IS INCREASING FOR STRONG TO SEVERE STORMS ON WEDNESDAY...BRINGING HEAVY RAINFALL...HAIL AND STRONG OUTFLOW WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-009-014-015-048-052-121100- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON- 452 AM MDT TUE JUN 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY. WITH SOME STORMS ON WEDNESDAY BECOMING STRONG WITH BRIEF HEAVY DOWNPOURS...SMALL HAIL AND GUSTY OUTFLOW WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 11, 1:30 PM MDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 PM MDT TUE JUN 11 2013
MTZ050-054-112015-
JUDITH BASIN MT-MEAGHER MT-
130 PM MDT TUE JUN 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN MEAGHER AND
SOUTHERN JUDITH BASIN COUNTIES UNTIL 215 PM MDT...
AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES SOUTH OF STANFORD...MOVING EAST AT 15
MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EXTREME EASTERN MEAGHER AND SOUTHERN JUDITH BASIN COUNTIES IN THE
LITTLE BELT MOUNTAINS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4670 11022 4670 11027 4664 11025 4662 11026
4662 11028 4675 11055 4688 11046 4684 11014
TIME...MOT...LOC 1930Z 286DEG 7KT 4678 11041
MLVThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:11 PM MDT | Special Weather Statement | TFX | Silver Bow | 49 min |
| Jun 10, 9:23 PM MDT | Special Weather Statement | TFX | Gallatin | 67 min |
| Jun 11, 1:02 PM MDT | Flash Flood Watch | TFX | 8 hr | |
| Jun 11, 1:30 PM MDT | Special Weather Statement | TFX | Judith Basin | 45 min |
Nearby
Flash Flood Warnings in Montana, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.